Nebraska, 2013

Hail in Nebraska, May 8, 2013

May 8, 2013 · NWS OAX · 5 events in 2 counties and zones

Strong to severe thunderstorms that developed near a warm front in Kansas during the evening of May 8th tracked into southeast Nebraska near Fairbury. One storm produced hail up to around half-dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong to severe thunderstorms that developed near a warm front in Kansas during the evening of May 8th tracked into southeast Nebraska near Fairbury. One storm produced hail up to around half-dollar size. A little earlier in the evening isolated thunderstorms developed south of a weak upper low that was tracking across southeast South Dakota. One of these storms produced hail around penny-size in Cedar county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 1:58 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 8, 1:58 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT WED MAY 8 2013

.DISCUSSION...

PRECIPITATION CHANCES TONIGHT INTO THURSDAY MAIN FORECAST FOCUS IN
THE SHORTER TERM. EXTENDED FORECAST WILL DEAL WITH A RELATIVELY
BRIEF BUT SUBSTANTIAL COOLDOWN THIS WEEKEND...FOLLOWED BY A MUCH
WARMER PATTERN NEXT WEEK.

AFTERNOON SATELLITE IMAGERY SHOWED A COMPACT UPPER CIRC CENTER
PIVOTING TOWARD NERN NEBR WITH ANOTHER UPPER WAVE MOVG INTO ERN
KS. REMNANT SHOWER ACTIVITY ON A LOBE MOVING AROUND SD UPPER LOW
WAS MOVG TOWARD FAR ERN ZONES AS OF 19Z...WITH SCATTERED
CONVECTION DEVELOPING NEAR THERMAL BOUNDARY BETWEEN PRECIP COOLED
AIR AND LOCATIONS WHICH HAD CLEARED UNDER UPPER THERMAL TROUGH IN
NERN NEBR. WOULD EXPECTED SCATTERED CONVECTION NERN ZONES INTO AT
LEAST EARLY THIS EVENING. ANOTHER AREA WHERE ACTIVITY COULD BE
MORE WIDESPREAD...ESPECIALLY EARLY THIS EVENING...WOULD APPEAR TO
BE NEAR WARM FRONT WHICH HAD LIFTED INTO FAR SRN NEBR. IN FACT
EVEN IF CURRENT ACTIVITY DVLPG NEAR SRN NEBR BOUNDARY DECREASES
EARLY THIS EVENING...WE COULD SEE ADDITIONAL DEVELOPMENT LATE THIS
EVENING AS SUGGESTED BY THE HRRR AND 4KM WRF AS LOW LEVEL JET
STRENGTHENS SOUTH OF BOUNDARY. THE LATTER MODEL EVEN SUGGESTED
NERN NEBR ACTIVITY WOULD BEGIN TURNING SE LATER THIS EVENING
MEETING UP WITH ANY CONVECTION THAT WOULD INCREASE IN SERN NEBR
LATE THIS EVENING. GENERALLY INCREASED POPS MOST AREAS EARLY
TONIGHT AND LATEST TRENDS WILL CONTINUE TO BE MONITORED FOR LAST
MINUTE CHANGES TO 00Z-03Z PD. AS UPPER LOW OVR SD BEGINS OPENING
UP/DROPPING SE LATE TONIGHT...SOME LIGHT SHOWERS COULD MOVE BACK
INTO NERN NEBR TOWARD THU MORNING WITH A CONTINUED SOUTHWARD PUSH
OF THESE GENERALLY LIGHT SHOWERS THURSDAY MORNING. IN
ADDITION...HEATING AND UPPER LOW REMNANTS ON THURSDAY COULD BRING
SCATTERED SHOWERS/TSTMS JUST ABOUT ANYWHERE THURSDAY AFTN AND SOME
POPS WERE ADDED ALL ZONES. GFS/NAM LINGERED QUITE A BIT OF LOW
LEVEL MOISTURE ACROSS MUCH OF THE FORECAST AREA ON THURSDAY WHICH
COULD LIMIT THIS HEATING AND COULD PROVIDE A PSBL NEGATIVE.

FOR NOW FORECAST WAS KEPT DRY THURSDAY NIGHT ALTHOUGH COULD SEE A
LINGERING LIGHT SHOWER/ISOLD TSTM EARLY. CLEARING THEN EXPECTED
FRIDAY WITH RELATIVELY LIGHT WINDS AND SEASONAL OR SLIGHTLY COOLER
TEMPERATURES. A STRONG COLD FRONT STILL ON TRACK TO RACE ACROSS
THE AREA FRIDAY NIGHT WITH GUSTY WINDS AND COOLER READINGS
ON SATURDAY. MAINTAINED SMALL POPS WITH FRONTS PASSAGE NRN ZONES
FRI NIGHT BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANY CHCS
FARTHER SOUTH. GUSTY NRLY WINDS LIKELY SATURDAY AS SUB-ZERO H85
AIR MOVES INTO NRN ZONES EARLY IN THE DAY BEFORE MODERATING.

AIRMASS IS COOL/DRY ENOUGH SO THAT WITH DECREASING WINDS SAT NIGHT
SEE NO REASON LOWS WON/T GET AT LEAST AS COOL AS LATEST MEX MOST
AREAS. THIS COULD LEAD TO SCATTERED FROST SUNDAY MORNING IF DWPTS
DON/T DRY OUT TOO MUCH. NO FROST WAS MENTIONED AT THIS TIME...BUT
IT IS CERTAINLY POSSIBLE.

WARMING TREND STILL ON TRACK THEN INTO NEXT WEEK WITH TUESDAY
LOOKING EXCEPTIONALLY WARM AHEAD OF COOL FRONT THAT SHOULD KNOCK A
FEW DEGREES OFF OF HIGHS BY DAY 7. A DRY FORECAST WAS MAINTAINED
IN THE EXTENDED UNTIL ALONG AND POST FRONTAL TUE NIGHT/WEDNESDAY.

CHERMOK
&&

.AVIATION...

18Z TAFS FOR KOFK...KLNK AND KOMA.
A COUPLE OF WEATHER FEATURES IN THE PROXIMITY OF EASTERN NEBRASKA
WILL KEEP SHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST
THROUGH THIS EVENING AND A FEW SHOWERS OR SOME DRIZZLE INTO
THURSDAY. CIGS WILL GENERALLY BE VFR WITH SOME PATCHY MVFR CIGS
AND VSBYS WITH THE SCATTERED RAINSHOWERS IN THE AREA. AS HEATING
CONTINUES THIS AFTERNOON SHOULD SEE ADDITIONAL SHOWER DEVELOPMENT
ALONG WITH SOME ISOLATED THUNDERSTORMS. LATER TONIGHT THE BETTER
CHANCE FOR THUNDERSTORMS WILL BE ACROSS KANSAS AND SOUTH OF THE
TAF SITES. THUNDERSTORM POTENTIAL TOO LOW TO MENTION IN THE TAFS
THIS AFTERNOON AND TONIGHT. MVFR AND IFR CIGS AREA FORECAST TO
BECOME MORE WIDESPREAD AFTER 06Z. SOUTH WINDS SHIFT TO THE
NORTHEAST THEN NORTHWEST AND INCREASE TO ABOVE 15KTS AFTER 15Z.

ZAPOTOCNY
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 8, 3:42 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
442 PM CDT WED MAY 8 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
442 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
OUTLOOK AREA THIS EVENING. A FEW STORMS MAY CONTAIN SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 8, 2:44 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 PM CDT WED MAY 8 2013

NEZ011-012-016>018-030>032-082215-
BOONE NE-CEDAR NE-STANTON NE-ANTELOPE NE-PIERCE NE-MADISON NE-
WAYNE NE-KNOX NE-
344 PM CDT WED MAY 8 2013

...FUNNEL CLOUDS POSSIBLE INTO EARLY EVENING...

SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A WIND SHIFT LINE ACROSS
PARTS OF NORTHEAST NEBRASKA MAY BECOME STRONG ENOUGH TO PRODUCE
BRIEF FUNNEL CLOUDS THROUGH LATE AFTERNOON. THIS WOULD MAINLY BE
OVER PORTIONS OF KNOX...CEDAR...ANTELOPE...BOONE...PIERCE AND
MADISON COUNTIES.

IF A FUNNEL CLOUD APPROACHES THE GROUND OR IF A WARNING IS ISSUED
FOR YOUR AREA... TAKE COVER IMMEDIATELY.

LAT...LON 4285 9829 4284 9814 4276 9804 4277 9795
      4282 9789 4275 9709 4225 9705 4148 9829

MILLER
Special weather statement, May 8, 3:02 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT WED MAY 8 2013

NEZ011-016-017-082130-
ANTELOPE NE-PIERCE NE-KNOX NE-
402 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE...
NORTHWESTERN PIERCE AND SOUTHEASTERN KNOX COUNTIES UNTIL
430 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS FROM NEAR BLOOMFIELD TO AROUND
BRUNSWICK. THESE WERE DRIFTING EAST AT 15 TO 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...BLOOMFIELD...WAUSA AND BAZILE MILLS.

LAT...LON 4268 9748 4256 9748 4231 9764 4241 9807
      4278 9768
TIME...MOT...LOC 2057Z 298DEG 11KT 4252 9778

MILLER
Special weather statement, May 8, 3:19 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT WED MAY 8 2013

NEZ016-082145-
ANTELOPE NE-
419 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANTELOPE COUNTY
UNTIL 445 PM CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEARWATER...OR 32 MILES SOUTHEAST OF
ONEILL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELIGH...CLEARWATER AND OAKDALE.

LAT...LON 4226 9822 4228 9784 4200 9784 4208 9823
TIME...MOT...LOC 2115Z 272DEG 19KT 4217 9813

MILLER
Special weather statement, May 8, 3:39 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT WED MAY 8 2013

NEZ011-012-016-017-082230-
CEDAR NE-ANTELOPE NE-PIERCE NE-KNOX NE-
439 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...NORTHEASTERN
ANTELOPE...NORTHWESTERN PIERCE AND SOUTHEASTERN KNOX COUNTIES UNTIL
530 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST
OF HARTINGTON TO 6 MILES SOUTHWEST OF CREIGHTON...OR ALONG A LINE
EXTENDING FROM 17 MILES SOUTH OF YANKTON TO 35 MILES EAST OF
ONEILL...AND MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...PLAINVIEW...RANDOLPH...OSMOND...WAUSA...COLERIDGE...
BRUNSWICK...MAGNET...FOSTER AND MCLEAN.

LAT...LON 4236 9810 4270 9740 4262 9702 4252 9702
      4218 9774
TIME...MOT...LOC 2134Z 293DEG 19KT 4264 9742 4238 9796

MILLER
Special weather statement, May 8, 4:23 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED MAY 8 2013

NEZ017-082300-
PIERCE NE-
523 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE COUNTY UNTIL 600 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVIEW...OR 28 MILES NORTHWEST OF
NORFOLK...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...FOSTER...PIERCE.

LAT...LON 4244 9777 4244 9774 4225 9746 4209 9772
      4226 9784 4237 9784
TIME...MOT...LOC 2220Z 311DEG 15KT 4234 9780

MILLER

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cedar

When
May 8, 5:40 PM CST
Where
Cedar County, 0.86 mi NW of Fordyce
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.710, -97.360

Hail, Cedar

When
May 8, 5:53 PM CST
Where
Cedar County, 2.57 mi NW of Fordyce
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.730, -97.380

The hail was reported near the Jct of Highways 12 and 81.

Hail, Jefferson

When
May 8, 8:30 PM CST
Where
Jefferson County, 5.56 mi SE of Thompson
Measured
1.25 in hail
Reported by
Public
Coordinates
40.010, -97.180

Hail up to half-dollar size fell south of Fairbury. Some of the hail was still on the ground that next morning.

Hail, Jefferson

When
May 8, 8:56 PM CST
Where
Jefferson County, 1.73 mi ESE of Fairbury Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.170, -97.140

Hail, Jefferson

When
May 8, 9:13 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440257, 440259, 440191, 440192, 440193.